Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Big Guts and No Butts and Humps...Oh My!

Summer 1998

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

In April I attended a small women's AIDS medical update in Los Angeles sponsored by Community Prescription Service. While the program itself was balanced and well-presented, I couldn't concentrate very well. The reality of the "Protease Inhibitor Body" was prevalent and occupied my mind most of the time. I've been attending women's conferences since I first found out about my HIV status in 1990. Naturally, I have come to know a great many women. While I have lost many friends, many of us have survived a long lime. Most of us are now on protease inhibitors.


To Myself

As an HIV+ woman, I've always been thankful for the ability to keep it to myself, as there are no distinguishing physical characteristics that announce "I'm HIV positive." Women rarely get Kaposi's sarcoma, and wasting syndrome is a later stage AIDS disease. I figure if I get that far along, I probably won't care much about how I look. But right now I care very much, and I don't like what has been happening to my body and those of nearly all, yes I repeat, ALL the women I know.


First, Your Butt

Advertisement
Here is the general run-down of physical side effects. The first thing that goes is your butt. One day you look in the mirror and it's gone. I used to be able to tell who was taking AZT, because they too, lost their butts. And I think this happens with the other NRTI's (d4T, 3TC, etc.) but not as quickly as with the protease inhibitors. Next, your legs and arms get thin and your hips disappear. For me, the next stage was breast enlargement. I've gone up a bra size in the six months I've been on the current protease inhibitor regimen. (I take Fortavase and Norvir, along with Viramune and d4T).


Growth of Fat

Another side effect is a growth of fat on the back of the neck, affectionately called a "Buffalo Hump." This may disappear on its own, if the drugs are stopped; otherwise it has to be removed through surgery. Another lovely effect which has been termed "Crix-belly" but happens with all the other protease inhibitors as well, is a big stomach, kind of a pregnant look. And last, but not least, your face gets fat.


That's Attractive

Okay so here's the picture: skinny arms, skinny legs, no butt, no hips, big belly, a hump on the back of the neck and a fat face. Now that's attractive!

Those are just the side-effects people can see. I was also experiencing a great deal of fatigue and depression. My appetite was lousy and I was losing weight. But hey, no viral load!

Who gives a shit. I felt like crap and was turning into some kind of Protease Inhibitor Clone.

My t-cells have never responded to protease inhibitors. When I first had t-cells tested in 1991 they were 123. Now they are 138. I didn't start drug therapy until late 1995.


Fear

They scared us with the protease inhibitors. Fear of drug resistance was implanted deeply into our psyche before we would start taking them. We had to "commit" to our drug regime. When the possibility of total HIV eradication was generating such excitement, the thought of taking these drugs for a finite time made it possible for me to "commit." A commitment which just about ruined my kidneys with Crixivan, and was definitely ruining the quality of my life on Norvir and Fortavase.


Great

During lunch at the update, I tossed out the idea of taking a break from the drugs. Give our bodies and our internal organs a chance to chill. Not to mention our cholesterol level. Of yet, another side-effect from protease: high cholesterol. Great, now I can die of a heart attack instead of HIV. Yippee!

I decided to take a drug holiday. Maybe that's the wrong term. After all, they say when you start a protease therapy, you are "married to that drug." So I guess this is a "trial separation."


Just Hope

I'm back to my pre-drug HIV regime: acupuncture, lots of vitamins, long walks on the beach. Yoga and good food. My appetite is great, my depression has lifted, and I have energy again. I don't know if I'll go back on those medications. "Never Say Never" has been one of my mottoes for a long time...as has "Honor Oneself" and "Live in the Present Moment." And right now, I feel great. I just hope I get my butt back.


Back to the Women Alive Summer 1998 Contents Page.

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by Women Alive. It is a part of the publication Women Alive Newsletter.
 
See Also
An HIVer's Guide to Metabolic Complications
What Did You Expect While You Were Expecting?
HIV/AIDS Resource Center for Women
More on Metabolic Complications in HIV-Positive Women

Tools
 

Advertisement